Alert archive / Ohio / Tornado Warnings in 2026
Tornado Warning 17, NWS Northern Indiana
NWS Northern Indiana issued this tornado warning at Mar 31, 2026, 7:10 PM EDT for Defiance County, Paulding County, Ohio. It was in force for 35 min. 12 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Mar 31, 2026, 7:10 PM EDT (23:10 UTC)
- Expired
- Mar 31, 2026, 7:45 PM EDT
- In force
- 35 min
- Issued by
- NWS Northern Indiana
- Area
- Storm-based polygon
- Tornado
- Radar indicated
- Hail
- 0.75 in
Counties Defiance County, OH, Paulding County, OH
The radar
The Northern Indiana radar (KIWX), 93 km from the middle of the area, began a volume at 23:11 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Mar 31, 7:10 PM EDT | TSTM WND DMG | 3 Se Hicksville, OH | Mesonet station DVI11214 Hicksville. |
| Mar 31, 7:10 PM EDT | TSTM WND DMG | Hicksville, OH | Photo relayed by broadcast media of metal roofing thrown into a nearby field in Hicksville. Time estimated via radar. |
| Mar 31, 7:10 PM EDT | TSTM WND GST 63 | 3 Se Hicksville, OH | Corrects previous report from 3 SE Hicksville. Mesonet station DVI11214 Hicksville. |
| Mar 31, 7:12 PM EDT | TSTM WND DMG | 3 Wsw Mark Center, OH | Barn damaged near Jericho and Roselawn Roads. Time estimated via radar. |
| Mar 31, 7:20 PM EDT | TSTM WND DMG | 2 Wsw Sherwood, OH | Tree down on SR 127. Time estimated via radar. |
| Mar 31, 7:22 PM EDT | TSTM WND DMG | 1 Wsw Sherwood, OH | A grain bin was destroyed on Fountain Street west of US 127 in Sherwood. Time estimated via radar. |
| Mar 31, 7:22 PM EDT | TSTM WND DMG | Sherwood, OH | multiple power poles and lines down in Sherwood. Time estimated via radar. |
| Mar 31, 7:23 PM EDT | TSTM WND DMG | 2 Ssw Independence, OH | dispatch reports roof blown off. |
| Mar 31, 7:24 PM EDT | TSTM WND DMG | 1 N Sherwood, OH | Trees down at SR 127 and SR 18. Time estimated via radar. |
| Mar 31, 7:25 PM EDT | TSTM WND DMG | 4 Wnw Arthur, OH | Large tree uprooted onto home at the intersection of Cromley Rd and SR 111. Time estimated via radar. |
| Mar 31, 7:27 PM EDT | TSTM WND DMG | Defiance, OH | Very large tree fell onto car in Defiance. Unknown if any injuries. Time estimated via radar. |
| Mar 31, 7:28 PM EDT | TSTM WND DMG | Independence, OH | Dispatch reports roof blown off in Independence. Time estimated via radar. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Mar 31, 6:01 PM EDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Detroit, MI (KDTX), launched 12:00Z, 11.2 hours before the alert went out and 190 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 91 J/kg
- Mixed-layer CIN
- -221 J/kg
- Mixed-layer LCL
- 852 m above ground
- 0-6 km bulk shear
- 42 kt
- 0-1 km storm-relative helicity
- 216 m²/s²
- 0-3 km storm-relative helicity
- 197 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted.
919
WFUS53 KIWX 312310
TORIWX
OHC039-125-312345-
/O.NEW.KIWX.TO.W.0017.260331T2310Z-260331T2345Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Northern Indiana
710 PM EDT Tue Mar 31 2026
The National Weather Service in Northern Indiana has issued a
* Tornado Warning for...
Central Defiance County in northwestern Ohio...
Northern Paulding County in west central Ohio...
* Until 745 PM EDT.
* At 710 PM EDT, a severe thunderstorm capable of producing a tornado
was located near Hicksville, moving east at 50 mph.
HAZARD...Tornado.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed.
Damage to roofs, windows, and vehicles will occur. Tree
damage is likely.
* This dangerous storm will be near...
Defiance around 725 PM EDT.
Other locations impacted by this tornadic thunderstorm include Mark
Center, Cecil, Arthur, Brunersburg, and The Bend.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 4120 8480 4132 8479 4134 8429 4118 8430
TIME...MOT...LOC 2310Z 265DEG 44KT 4129 8471
TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
$$
Andersen2 follow-up statements
765
WWUS53 KIWX 312326 RRA
SVSIWX
Severe Weather Statement
National Weather Service Northern Indiana
726 PM EDT Tue Mar 31 2026
OHC039-125-312345-
/O.CON.KIWX.TO.W.0017.000000T0000Z-260331T2345Z/
Defiance OH-Paulding OH-
726 PM EDT Tue Mar 31 2026
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 745 PM EDT FOR CENTRAL
DEFIANCE AND NORTHEASTERN PAULDING COUNTIES...
At 726 PM EDT, a severe thunderstorm capable of producing a tornado
was located near Defiance, moving east at 50 mph.
HAZARD...Tornado.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
This dangerous storm will be near...
Defiance around 730 PM EDT.
Other locations impacted by this tornadic thunderstorm include Cecil,
Arthur, Brunersburg, and The Bend.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 4119 8463 4133 8462 4134 8429 4118 8430
TIME...MOT...LOC 2326Z 265DEG 44KT 4131 8444
TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
$$
Andersen199 WWUS53 KIWX 312338 SVSIWX Severe Weather Statement National Weather Service Northern Indiana 738 PM EDT Tue Mar 31 2026 OHC039-125-312346- /O.EXP.KIWX.TO.W.0017.000000T0000Z-260331T2345Z/ Defiance OH-Paulding OH- 738 PM EDT Tue Mar 31 2026 ...THE TORNADO WARNING FOR CENTRAL DEFIANCE AND NORTHEASTERN PAULDING COUNTIES WILL EXPIRE AT 745 PM EDT... The tornadic thunderstorm which prompted the warning has moved out of the warned area. Therefore, the warning will be allowed to expire. A Severe Thunderstorm Watch remains in effect until midnight EDT for northwestern and west central Ohio. Remember, a Severe Thunderstorm Warning still remains in effect for southeastern Defiance, northeastern Paulding, southern Henry, and northern Putnam Counties in Ohio. && LAT...LON 4119 8463 4133 8462 4134 8429 4118 8430 TIME...MOT...LOC 2336Z 265DEG 44KT 4132 8430 $$ Andersen
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Northern Indiana wrote its last area forecast discussion before this tornado warning went out at Mar 31, 3:11 PM EDT, 3 hours 59 minutes earlier. Its key messages:
- There is a Slight Risk for severe weather into tonight (level 2 of 5).
- Storms across far northeast Indiana and northwest Ohio may produce wind gusts over 60 mph and hail to 1 inch in diameter through 6 PM EDT this evening.
- Additional showers and thunderstorms are expected to develop along and ahead of a cold front this evening. Damaging winds of 60-70 mph, large hail of 1 to 2 inches in diameter, isolated tornadoes, and locally heavy rainfall are all possible. The period of this greatest threat is from 6 PM EDT to 11 PM EDT.
- Much cooler Wednesday with afternoon temperatures 50 to 55.
- A conditional threat of severe weather is expected for Thursday afternoon and evening, and potentially again Saturday.
Area forecast discussion, Mar 31, 3:11 PM EDT, 3 hours 59 minutes before
Area Forecast Discussion
National Weather Service Northern Indiana
311 PM EDT Tue Mar 31 2026
.KEY MESSAGES...
- There is a Slight Risk for severe weather into tonight (level
2 of 5).
- Storms across far northeast Indiana and northwest Ohio may
produce wind gusts over 60 mph and hail to 1 inch in diameter
through 6 PM EDT this evening.
- Additional showers and thunderstorms are expected to develop
along and ahead of a cold front this evening. Damaging winds
of 60-70 mph, large hail of 1 to 2 inches in diameter,
isolated tornadoes, and locally heavy rainfall are all
possible. The period of this greatest threat is from 6 PM EDT
to 11 PM EDT.
- Much cooler Wednesday with afternoon temperatures 50 to 55.
- A conditional threat of severe weather is expected for
Thursday afternoon and evening, and potentially again
Saturday.
&&
.DISCUSSION...
Issued at 311 PM EDT Tue Mar 31 2026
The initial severe thunderstorm watch has been cancelled for
areas west of I-69 with near term threat across far NE
Indiana/NW Ohio. However, additional weather watches may be
needed this evening.
A small scale convectively enhanced short wave has led to
extensive shower and thunderstorm coverage, with bulk of these
showers and storms approaching the IN/OH stateline as of 1830Z.
These storms have been sub-severe across the bulk of the area
this afternoon, with slightly elevated nature of the storms.
These storms are beginning to enter an environment more likely
supportive of surface based convection so would expect these
storms to strengthen, with wind/hail potential through 21Z.
A rather complicated convective scenario evolving upstream
regarding this evening's severe weather potential locally.
Convection has developed along cold frontal boundary from
southwest Wisconsin into east central Wisconsin this afternoon,
with second area of favored convection in west-east oriented
possibly more related to outflow remnants from earlier today
northern Illinois convection. After some stabilizing influence
from convective cluster across northern Indiana this evening,
pooling of moisture along these upstream boundaries and
clearing skies south of this boundary could support period of
more vigorous convection. The main item of uncertainty is
concerning convective mode and if any discrete cells can
develop along this northern IL west-east boundary or if primary
cold front and boundary parallel component of shear result in a
more rapid linear mode transition. Low level flow should tend
to strengthen in pre-frontal environment moving in from the
west and this should tend to elongate hodographs from a time
late afternoon into early this evening with a potential of some
increase in tornado potential. May also need to monitor for
possibility of smaller line segments gaining a larger component
of line normal shear that could yield some areas of enhanced
wind potential. This threat should tend to diminish by the 03Z
timeframe as sfc front sinks southward and instability
magnitudes gradually diminish. This boundary should tend to slow
its southward progress tonight along US Route 24 corridor which
could lead to some locally heavy rainfall concerns that
persists into the first part of Wednesday.
This boundary will return northward as a warm front later
Wednesday night into early Thursday with some additional
scattered convection possible with this feature. Attention will
then turn to some pooling of pre-frontal moisture in advance of
more amplified system for the late Thursday period. Instability
magnitudes are still somewhat of low confidence in pre-frontal
zone locally on Thursday, with perhaps best severe threat
initially closer to better dynamics and cold front upstream
across northern Illinois. The entire forecast area is in an SPC
Day 3 Outlook to highlight this potential.
The track of the Thursday upper level short wave will be
primarily northeast across the Great Lakes which will not allow
the associated cold front to make much southward progress
before retreating north as a warm front. Another severe threat
may accompany another cold frontal passage with approach of
stronger upper low for Saturday.
Temperature wise, cooler conditions on Wednesday will be short-
lived with temperatures back into 70s for Thursday and Friday.
It finally appears a break in this active pattern could be
taking shape 2nd half of weekend into next week.
&&
.AVIATION /18Z TAFS THROUGH 18Z WEDNESDAY/...
Issued at 140 PM EDT Tue Mar 31 2026
A small scale convectively enhanced short wave has led to
the development of showers and thunderstorms across northern
Indiana with thunder likely at KFWA in the 18Z to 20Z timeframe.
These storms to this point appear to be slightly elevated which
has limited strength of winds. These storms may intensify as
they track east of I-69 over next few hours. These storms will
likely produce brief heavy rainfall and small hail at KFWA.
Additional scattered showers and storms are expected to develop
after 21 or 22Z across northwest Indiana, eventually spreading
eastward this evening as cold front sinks southeast. A secondary
pocket of instability, likely surface based, should allow these
storms to become stronger with a wind/hail threat. Post-frontal
rain and embedded storms will likely continue at KFWA through
late evening, with early diminishment at KSBN. Cigs should
deteriorate behind the sfc front tonight with lower end MVFR
cigs becoming likely at both terminals. Otherwise, windy
conditions with gusts to 25 to 30 knots are expected ahead of
the front this afternoon, with the strongest winds at KFWA.
&&
.IWX WATCHES/WARNINGS/ADVISORIES...
IN...None.
OH...None.
MI...None.
MARINE...Small Craft Advisory until 2 PM EDT Wednesday for LMZ043.
Small Craft Advisory until 8 PM EDT Wednesday for LMZ046.
&&
DISCUSSION...Marsili
AVIATION...MarsiliHazardous weather outlook, Mar 31, 4:52 PM EDT, 2 hours 18 minutes before
Hazardous Weather Outlook...UPDATED National Weather Service Northern Indiana 452 PM EDT Tue Mar 31 2026 INZ005>009-012>015-017-018-020-022>027-032>034-103-104-116-203-204- 216-MIZ078>081-177-277-OHZ001-002-004-005-015-016-024-025-012100- Elkhart-Lagrange-Steuben-Noble-De Kalb-Starke-Pulaski-Marshall- Fulton IN-Whitley-Allen IN-White-Cass IN-Miami-Wabash-Huntington- Wells-Adams-Grant-Blackford-Jay-Northern La Porte- Eastern St. Joseph IN-Northern Kosciusko-Southern La Porte- Western St. Joseph IN-Southern Kosciusko-Cass MI-St. Joseph MI- Branch-Hillsdale-Northern Berrien-Southern Berrien-Williams- Fulton OH-Defiance-Henry-Paulding-Putnam-Van Wert-Allen OH- 452 PM EDT Tue Mar 31 2026 /352 PM CDT Tue Mar 31 2026/ This Hazardous Weather Outlook is for northern Indiana, southwest Michigan and northwest Ohio. .DAY ONE...Tonight. There is a Slight Risk of severe thunderstorms this evening with all hazards possible including large hail 1 to 1.5 inches in diameter, scattered damaging wind gusts in excess of 60 mph, and isolated tornadoes. Locally heavy rainfall is also possible. The greatest severe weather threat is from 6 PM to 11 PM EDT along and south of Interstate 80. Locally heavy rainfall is also possible tonight, with greatest rainfall amounts expected along and south of US Route 24. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Isolated storms are possible Wednesday but severe weather is not expected. There are additional chances of storms Thursday and Saturday. Some of the storms during these periods may be strong to severe. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed tonight. LMZ043-012100- New Buffalo MI to St Joseph MI- 452 PM EDT Tue Mar 31 2026 ...SMALL CRAFT ADVISORY IN EFFECT UNTIL 2 PM EDT WEDNESDAY... This Hazardous Weather Outlook is for the nearshore waters of southeastern Lake Michigan. .DAY ONE...Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Small Craft Advisory. Small Craft Advisory. Scattered thunderstorms are expected this evening. A few storms may produce hail and wind gusts in excess of 35 knots. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Small Craft Advisory. Hazardous conditions for small craft are possible again late Thursday afternoon and evening. There are additional chances of thunderstorms Thursday and Saturday. LMZ046-012100- Michigan City IN to New Buffalo MI- 452 PM EDT Tue Mar 31 2026 ...SMALL CRAFT ADVISORY IN EFFECT UNTIL 8 PM EDT WEDNESDAY... This Hazardous Weather Outlook is for the nearshore waters of southeastern Lake Michigan. .DAY ONE...Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Small Craft Advisory. Small Craft Advisory. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Small Craft Advisory. Hazardous conditions for small craft are possible again late Thursday afternoon and evening. There are additional chances of thunderstorms Thursday and Saturday.
In the hours before
Local storm report, Mar 31, 6:37 PM EDT, 33 minutes before
Preliminary Local Storm Report
National Weather Service Northern Indiana
637 PM EDT Tue Mar 31 2026
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0550 PM Hail Claypool 41.13N 85.88W
03/31/2026 M1.00 Inch Kosciusko IN Public
Time estimated from radar.
&&
NDMLocal storm report, Mar 31, 6:38 PM EDT, 32 minutes before
Preliminary Local Storm Report
National Weather Service Northern Indiana
638 PM EDT Tue Mar 31 2026
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0620 PM Hail Claypool 41.13N 85.88W
03/31/2026 M1.00 Inch Kosciusko IN Public
Corrects previous hail report from Claypool.
Time estimated from radar.
&&
NDMLocal storm report, Mar 31, 6:39 PM EDT, 31 minutes before
Preliminary Local Storm Report
National Weather Service Northern Indiana
639 PM EDT Tue Mar 31 2026
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0638 PM Rain 1 N Culver 41.23N 86.42W
03/31/2026 M2.09 Inch Marshall IN Mesonet
0631 PM Rain 1 NW Toto 41.27N 86.72W
03/31/2026 M1.86 Inch Starke IN Mesonet
Rainfall since midnight.
0634 PM Rain 1 E Twin Lakes 41.30N 86.33W
03/31/2026 M1.75 Inch Marshall IN Mesonet
Rainfall since midnight.
&&Local storm report, Mar 31, 6:57 PM EDT, 13 minutes before
Preliminary Local Storm Report
National Weather Service Northern Indiana
657 PM EDT Tue Mar 31 2026
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0653 PM Tstm Wnd Gst 3 SW Wallen 41.13N 85.21W
03/31/2026 E60 MPH Allen IN Amateur Radio
&&
NDMLocal storm report, Mar 31, 7:04 PM EDT, 6 minutes before
Preliminary Local Storm Report
National Weather Service Northern Indiana
704 PM EDT Tue Mar 31 2026
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0655 PM Tstm Wnd Gst 4 NE Fort Wayne 41.12N 85.08W
03/31/2026 M61 MPH Allen IN Amateur Radio
&&
NDMLocal storm report, Mar 31, 7:06 PM EDT, 4 minutes before
Preliminary Local Storm Report
National Weather Service Northern Indiana
706 PM EDT Tue Mar 31 2026
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0625 PM Hail Claypool 41.13N 85.88W
03/31/2026 M1.00 Inch Kosciusko IN Public
Photo on X shows hail up to quarter size in
Claypool. Time estimated via radar.
&&
MJThe office that day
Everything else NWS Northern Indiana issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 31, 2:43 PM EDT | Severe Thunderstorm Warning | IWX | Defiance, Paulding, Williams | 47 min |
| Mar 31, 3:10 PM EDT | Severe Thunderstorm Warning | IWX | Defiance, Henry | 35 min |
| Mar 31, 7:03 PM EDT | Severe Thunderstorm Warning | IWX | Defiance, Paulding, Putnam | 27 min |
| Mar 31, 7:16 PM EDT | Tornado Warning | IWX | Paulding, Van Wert | 29 min |
| Mar 31, 7:27 PM EDT | Severe Thunderstorm Warning | IWX | Defiance, Henry, Paulding, Putnam | 33 min |
| Mar 31, 7:42 PM EDT | Tornado Warning | IWX | Allen, Putnam | 33 min |
Nearby
Tornado Warnings in Ohio, 2026Every tornado warning in 2026Tornadoes in 2026
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.